Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Chaos, periodicity, and snakelike continua


Authors: Marcy Barge and Joe Martin
Journal: Trans. Amer. Math. Soc. 289 (1985), 355-365
MSC: Primary 58F08; Secondary 54F20, 54H20, 58F20
DOI: https://doi.org/10.1090/S0002-9947-1985-0779069-7
MathSciNet review: 779069
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The results of this paper relate the dynamics of a continuous map $ f$ of the interval and the topology of the inverse limit space with bonding map $ f$. These inverse limit spaces have been studied by many authors, and are examples of what Bing has called "snakelike continua". Roughly speaking, we show that when the dynamics of $ f$ are complicated, the inverse limit space contains indecomposable subcontinua. We also establish a partial converse.


References [Enhancements On Off] (What's this?)

  • [AY] J. Auslander and J. Yorke, Interval maps, factors of maps, and chaos, Tôhoku Math. J. (2) 32 (1980), 177-188. MR 580273 (82b:58049)
  • [Bi] R. H. Bing, Snake-like continua. Duke Math. J. 18 (1951), 653-663. MR 0043450 (13:265a)
  • [Bl] L. Block, Homoclinic points of mappings of the interval, Proc. Amer. Math. Soc. 72 (1978), 576-580. MR 509258 (81m:58063)
  • [H] G. W. Henderson, The pseudo-arc as an inverse limit with one binding map, Duke Math. J. 31 (1964), 421-425. MR 0166766 (29:4039)
  • [HY] J. Hocking and G. Young, Topology, Addison-Wesley, Reading, Mass., 1961. MR 0125557 (23:A2857)
  • [N] Z. Nitecki, Topological dynamics on the interval, Ergodic Theory and Dynamical Systems. II, Proceedings, Special Year, Maryland 1979-80 ( A. Katok, ed.), Birkhäuser, Basel, 1982, pp. 1-73. MR 670074 (84g:54051)
  • [S] A. Sarkovskii, Coexistence of cycles of a continuous map of the line into itself, Ukrain. Mat. Zh. 16 (1964), 61-71. MR 0159905 (28:3121)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F08, 54F20, 54H20, 58F20

Retrieve articles in all journals with MSC: 58F08, 54F20, 54H20, 58F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0779069-7
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society